Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 316, NWS Bismarck, ND

August 28, 2011Emmons County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2011, 4:15 AM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 4:15 AM CDT (09:15 UTC)
Expired
Aug 28, 2011, 4:47 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Emmons County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:20 AM CDTHAIL 1.51 Sw Westfield, NDALSO 60 MPH ESTIMATED WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KBIS 280915
SVRBIS
NDC029-051-281000-
/O.NEW.KBIS.SV.W.0316.110828T0915Z-110828T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 AM CDT

* AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR STRASBURG...OR 58 MILES SOUTHEAST OF BISMARCK...AND
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HULL AROUND 420 AM CDT.
  HAGUE AROUND 430 AM CDT.
  ZEELAND AROUND 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4606 10044 4628 10020 4595 9943 4593 9944
      4593 9964 4593 10014
TIME...MOT...LOC 0915Z 303DEG 27KT 4610 10012
WIND...HAIL 60MPH 1.50IN

$$

KINNEY
2 follow-up statements
071 
WWUS53 KBIS 280935
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT SUN AUG 28 2011

NDC051-280945-
/O.CAN.KBIS.SV.W.0316.000000T0000Z-110828T1000Z/
MCINTOSH ND-
435 AM CDT SUN AUG 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCINTOSH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 4601 10031 4610 10018 4597 9988 4594 9988
      4593 9989 4594 10015
TIME...MOT...LOC 0935Z 311DEG 23KT 4596 10014

$$

NDC029-281000-
/O.CON.KBIS.SV.W.0316.000000T0000Z-110828T1000Z/
EMMONS ND-
435 AM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
EMMONS COUNTY UNTIL 500 AM CDT...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HULL...OR 66 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN EMMONS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4601 10031 4610 10018 4597 9988 4594 9988
      4593 9989 4594 10015
TIME...MOT...LOC 0935Z 311DEG 23KT 4596 10014
WIND...HAIL 60MPH 1.75IN

$$

KINNEY
293 
WWUS53 KBIS 280947
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT SUN AUG 28 2011

NDC029-280958-
/O.CAN.KBIS.SV.W.0316.000000T0000Z-110828T1000Z/
EMMONS ND-
447 AM CDT SUN AUG 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMONS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4601 10031 4610 10018 4597 9988 4594 9988
      4593 9989 4594 10015
TIME...MOT...LOC 0948Z 311DEG 23KT 4590 10005

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:39 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 28, 2:39 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT SUN AUG 28 2011

.SHORT TERM...TODAY THROUGH MONDAY...

AN UNSETTLED WEATHER PATTERN IS EVIDENT WITH ONGOING SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA THIS MORNING. THE LARGE
SCALE ASCENT/OMEGA FIELD WILL GRADUALLY MOVE SOUTH OF THE BORDER
BY 12Z...WEAKENING AND GRADUALLY ENDING THE SHOWERS AND THUNDERSTORMS.
THEREAFTER...DESPITE THE NAM/GFS SOUNDINGS EXHIBITING WEAK
INSTABILITY THIS AFTERNOON...LARGE SCALE SUBSIDENCE ALOFT WILL
INHIBIT ANY AFTERNOON CONVECTION. THUS HAVE REMOVED POPS FOR THE
18Z SUN-06Z MON TIME FRAME. NORTHWEST FLOW ALOFT TODAY TRANSITIONS
TO A WESTERLY FLOW TONIGHT AND INTO MONDAY. MODELS ARE KEYING IN
ON A SHORTWAVE THAT WILL MOVE INTO EASTERN MONTANA AFTER 06Z
MONDAY. THIS WILL PROVIDE THE NECESSARY ASCENT FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA LATE SUNDAY
NIGHT INTO MONDAY MORNING. THIS SHORTWAVE WILL THEN TRANSITION
EAST DURING THE DAY MONDAY RESULTING IN INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE REST OF WESTERN AND CENTRAL
NORTH DAKOTA.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
AT THE BEGINNING OF THE LONG TERM PERIOD...SEVERAL MODEL SOLUTIONS
HAVE A COMPACT SHORT WAVE TROUGH UNDERCUTTING THE UPPER RIDGE ALONG
WITH A NORTHWARD ADVANCING WARM FRONT. HAVE BUMPED POPS UP ANOTHER
NOTCH. RAIN CHANCES WILL LIKELY LINGER INTO TUESDAY AS WELL. BY LATE
TUESDAY INTO WEDNESDAY...MODEL CONSENSUS INDICATES A TRANSITION TO
SOUTHWEST FLOW ALOFT. RIGHT NOW...WEDNESDAY LOOKS TO BE THE FAVORED
DAY FOR ORGANIZED CONVECTION AND POSSIBLY HEAVY RAIN. BY LATE FRIDAY
INTO SATURDAY...THE MODELS BEGIN TO DIVERGE AS THE ECMWF PUSHES A
CLOSED UPPER LOW THROUGH SOUTHERN CANADA...WHILE THE GFS KEEPS THIS
FEATURE WELL TO THE NORTH. FOR THE TIME BEING...WILL MAINTAIN
CONTINUITY AND NOT INTRODUCE POPS. EXPECT COOLER AIR TO MOVE INTO
THE REGION LATE THIS WEEK...WITH HIGHS IN THE UPPER 60S/LOWER 70S
POSSIBLE BY FRIDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN
SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER
NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT
SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT
ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM/AVIATION...RK
Hazardous weather outlook, Aug 28, 4:13 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SUN AUG 28 2011

NDZ001>004-009>011-017>019-031>033-040-290915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
DUNN-MERCER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
413 AM CDT SUN AUG 28 2011 /313 AM MDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-012-013-020>023-025-034>037-041>048-050-051-290915-
ROLETTE-MCHENRY-PIERCE-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
413 AM CDT SUN AUG 28 2011 /313 AM MDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED EARLY MORNING SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED. DRY WEATHER WILL ENSUE SHORTLY AFTER SUNRISE AND WILL
CONTINUE THROUGH TONIGHT. THE EXCEPTION WILL BE OVER FAR
SOUTHWESTERN NORTH DAKOTA WHERE A CHANCE FOR THUNDERSTORMS RETURN
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 27, 10:24 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 NW FORTUNA            48.99N 103.90W
08/27/2011  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            ALSO HAD 55-60 MPH WINDS.

&&

SWICHE
Special weather statement, Aug 27, 11:15 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT SAT AUG 27 2011

NDZ001-009-280500-
DIVIDE ND-WILLIAMS ND-
1115 PM CDT SAT AUG 27 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS
COUNTIES UNTIL MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE...
  SPRING BROOK...
  EPPING...
  RAY...
  WHEELOCK...
  WHITE TAIL BAY RECREATION AREA...
  LEWIS AND CLARK STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON
Local storm report, Aug 28, 2:12 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
212 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     HAIL             3 N DICKINSON           46.92N 102.79W
08/28/2011  E0.88 INCH       STARK              ND   LAW ENFORCEMENT

&&

THAMILTO
Local storm report, Aug 28, 3:09 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             5 N DICKINSON           46.95N 102.79W
08/28/2011  E1.75 INCH       STARK              ND   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA. TIME ESTIMATED BY RADAR.

&&

RK
Special weather statement, Aug 28, 4:01 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
401 AM CDT SUN AUG 28 2011

NDZ036-037-047-048-281000-
KIDDER-LA MOURE-LOGAN-STUTSMAN-
401 AM CDT SUN AUG 28 2011

...SPECIAL WEATHER STATEMENT...

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL KIDDER COUNTY...MOVING EAST AT
45 MPH.

ISOLATED WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT A PERIOD OF VERY HEAVY RAIN...WITH PONDING WATER ON STREETS
AND ROADS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  STREETER...           GACKLE...             ALFRED...
  JUD...                SYDNEY...             MILLARTON...
  NORTONVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:22 PM CDTSevere Thunderstorm WarningBISDivide, Williams38 min
Aug 27, 11:31 PM CDTSevere Thunderstorm WarningBISWilliams44 min
Aug 27, 11:44 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Aug 28, 12:21 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie54 min
Aug 28, 1:08 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 28, 4:06 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.